Probiotics Reduce Risk of Clostridium difficile-Associated Diarrhea in Patients Taking Antibiotics

DynaMed Weekly Update - Volume 7, Issue 47

Read the complete Weekly Update/earn CME credit

Diarrhea is a common side effect of antibiotic treatment, which disturbs the balance of bacteria in the gut and may impair the colonization resistance of gastrointestinal flora. Probiotics have previously been shown to reduce rates of antibiotic-associated diarrhea in a large number of trials and systematic reviews (e.g. Aliment Pharmacol Ther 2012 Jun;35(12):1355, Cochrane Database Syst Rev 2011 Nov 9;(11):CD004827). Of particular concern is the specific risk of Clostridium difficile infection, which may cause not just diarrhea, but also colitis and death. A new systematic review of 20 randomized trials evaluated the effects of probiotic prophylaxis specifically on the prevention of C. difficile-associated diarrhea.

A total 3,818 children and adults who were taking antibiotics were randomized to probiotic prophylaxis vs. placebo or no treatment. Probiotic species included Lactobacillus (L. acidophilus, L. casei, L. plantarum, L. rhamnosus GG), Saccharomyces (S. boulardii, S. thermophiles), and Bifidobacterium, with combinations of species in 7 trials. Probiotic treatment lasted for the duration of antibiotic treatment in 7 trials and for up to 14 days after end of antibiotics in the remaining trials. The probiotic dose was > 10 billion colony-forming units/day in 18 trials. Follow-up ranged from the last day of treatment to 3 months.

In the overall analysis, probiotic treatment significantly reduced the incidence of C. difficile-associated diarrhea compared to control (relative risk 0.34, 95% CI 0.24-0.49), The median rate of C. difficile-associated diarrhea in controls was 5%, giving an NNT of 27-40 for probiotic treatment (level 1 [likely reliable] evidence). Probiotics were also associated with reduced incidence of C. difficile-associated diarrhea in children in an analysis of 3 trials with 605 patients (relative risk 0.4, 95% CI 0.17-0.96, NNT 20-417 with diarrhea in 6% of controls). In analyses of specific probiotic species, the incidence of C. difficile-associated diarrhea was significantly reduced with S. boulardii in analysis of 6 trials with 1,232 patients and with a combination of L. acidophilus and L. casei in analysis of 3 trials with 781 patients. There were no significant differences in adverse events (Ann Intern Med 2012 Nov 13 early online).

For more information, see the Probiotics to prevent antibiotic-associated diarrhea, Clostridium difficile infection, and Clostridium difficile infection in children topics in DynaMed.


Other EBSCO Sites +